CD4 count drops while percentage remains stable (with a twist?)
Feb 6, 2009
I'm 43yo, male, asyptomatic and have been tested positive about 2.5 years ago. While my CD4 count had been mostly stable in the 400's range for the first couple of years (with a VL<20K), it has taken a turn to the worse in the past 6 months into the 300's and even 285 on the last test (with VL>30K). Despite the drop in numbers, my doctor is not too alert, stating that my CD4% remains stable (in the lower 20's). However, he is recommending I consider starting treatment eventhough it is not necessarily required yet. I know (from reading this form) that the tendency nowadays is to start treatment the earlier possible and not wait till count drops below 250, however with my CD4% being stable I am a bit confused. We resolved to wait till next test and see if absolute count doesn't go back up (at least above 300), then to start treatment even if %age remains consistent. Can you comment as to my decision and whether you would have recommend otherwise? (the 'twist': to complete the picture I have also been diagnosed lately with syphilis and started a series of antibiotics shot treatment for that, so perhaps it is due to the syphilis that my numbers have taken a turn to the worse and perhaps after ridding of it and with the antibiotics help number can be expected to rise back up again?) Thank you very much. R.
Response from Dr. Young
Hello and thanks for your post.
I rarely think that waiting to get a second look at labs (before starting medications) is unreasonable.
With a CD4 count below 350 and percentages in the low 20's, I'd be recommending treatment. Your proposal to wait to see if you get above 300 doesn't change my recommendation, since we'd start medications, unless your counts were really above 400.
Yes, the twist, meaning an active infection, might have some influence on your numbers, but really, it looks like your CD4% are still within my range for starting (low 20s).
I hope this helps. Be well,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bronchitis After Oral Sex On A Woman What Are The Chances Of HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- How Long Do Doxycycline Take To Cure Chlamydia?
- Is There An Std That Causes Back Pain?
- Does Cancer Affect Hiv Antibody Test?
- Does Truvada Makes You Gain Weight?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.